Sunday, March 01, 2009

Raptiva linked to rare brain damage

Psoriasis is is a chronic, non-contagious autoimmune disease which affects the skin and joints. It commonly causes red scaly patches to appear on the skin. The scaly patches caused by psoriasis, called psoriatic plaques, are areas of inflammation and excessive skin production. Skin rapidly accumulates at these sites and takes on a silvery-white appearance. Plaques frequently occur on the skin of the elbows and knees, but can affect any area including the scalp and genitals. In contrast to eczema, psoriasis is more likely to be found on the extensor aspect of the joint.

One treatment that was approved by FDA was raptiva. But in the later part of the year it is now classfied as dangerous because of the content and the Raptiva side effects that will lead to brain damage. Raptiva has been the subject of several FDA advisories in recent years. In October 2008, the FDA ordered Genentech to include a prominent "Black Box Warning” on Raptiva's packaging to alert physicians and users of the increased risks of Raptiva PML, meningitis, and other life threatening infections. At that time, the FDA also required Genentech to develop a more detailed medication guide and other literature for the drug's packaging to warn users of the risks. FDA ordered Genentech to strengthen the safety warnings for Raptiva and to warn doctors and patients about the risk of immune-mediated hemolytic anemia, which occurs when the body's immune system mistakes oxygen-carrying red blood cells for foreign substances and destroys them. Some Raptiva users have developed this condition, prompting the FDA to action. Scary isn't it? Good thing they made advisory on this product. If you would like to know more about this warning, check out this website

No comments: